Flash Says…

Posts Tagged ‘oxycodone

Are you wondering why my blog posts are no longer every week? It’s still my intention, but life has taken over. Let me give you an insight into living with, and managing, pain. It’s a daily juggling act.

I take two different painkillers. One, dihydrocodeine (DHC), is what I’ve taken for years. It doesn’t really have any side effects for me, but on the other hand it does very little for me nowadays. It maybe shaves a little of the edge off the pain but not enough that I can sleep, for example. It also takes about an hour to work. The other, oxycodone (oxy), works nicely on the pain. It never removes the pain completely but it reduces it to a background level so I can function and so I can sleep. It also begins to work quite soon after taking it. The trouble with oxy is that I experience two side effects. The first is constipation, which I manage with another medicine. Usually this works ok but sometimes not enough (so I don’t go to the loo for 3 days, and feel ill) and sometimes too much (so I go to the loo 20 times a day and spend that day in bed recovering). I spend about one day a week in bed because of digestive troubles one way or another, or just exhaustion.

The side effect I really hate, however, is lack of appetite. For a gourmand like me, that’s a terrible thing. I’ve gone from loving my food and eating out being a real treat, to having to force myself to eat when every mouthful is horrid.

A few years ago, I saw a programme about anorexic girls who were forced to eat – they did everything to avoid it, and to try and make their plate look clean – hiding food under the table or even in their hair. At the time that was incomprehensible to me but now, faced with even a teaplate of food, it’s how I feel. Each mouthful feels impossible and I just want the food to disappear, but I know I have to carry on until another bite would actually make me throw up. On a good day I can enjoy the flavour of some of it, but my relationship with food has utterly changed. I don’t even fancy alcohol very much and often make one drink last all evening.

So, that’s oxy for you. Sometimes it makes me feel nauseous as well but I can manage that, it’s unpleasant but bearable and compared to the other two side effects is insignificant.

Now imagine you are in bed at night. You wake up. Damn, the curtains are still dark. You reach for the clock – it’s 3.30am. Although you were in bed early, you know you were still awake with pain at 1.30am so the most you have had is 2 hours sleep. Back at midnight you’d taken the DHC but it doesn’t seem to have done much. Now everything really hurts; your knees have a burning pain. Your hips have a more stinging ache, and your ribs ache on the side where you’ve been lying.

You try turning over – grabbing hold of the headboard to haul yourself up, so you’ll put as little weight as possible on your hips and pelvis. Wincing as you turn, you rotate, and this relieves the ache in your ribs for a few minutes. You gently tuck some duvet between your two burning knees.

Turning over hasn’t helped. Light glints on the blister pack of oxy by the bed. You know it will block you up and also make you struggle to eat. But you’ve only had 2 hours of sleep and are desperate for more. What choice do you have?